The limitations of adaptive dynamics as a model of evolution

N.H. Barton, J. Polechova, Journal of Evolutionary Biology 18 (2005) 1186–1190.

Download
No fulltext has been uploaded. References only!

Journal Article | Published
Abstract
Adaptive dynamics describes the evolution of an asexual population through the successive substitution of mutations of small effect. Waxman & Gavrilets (2005) give an excellent overview of the method and its applications. In this note, we focus on the plausibility of the key assumption that mutations have small effects, and the consequences of relaxing that assumption. We argue that: (i) successful mutations often have large effects; (ii) such mutations generate a qualitatively different evolutionary pattern, which is inherently stochastic; and (iii) in models of competition for a continuous resource, selection becomes very weak once several phenotypes are established. This makes the effects of introducing new mutations unpredictable using the methods of adaptive dynamics. We should make clear at the outset that our criticism is of methods that rely on local analysis of fitness gradients (eqn 2 of Waxman & Gavrilets, 2005), and not of the broader idea that evolution can be understood by examining the invasion of successive mutations. We use the term ‘adaptive dynamics’ to refer to the former technique, and contrast it with a more general population genetic analysis of probabilities of invasion.
Publishing Year
Date Published
2005-09-01
Journal Title
Journal of Evolutionary Biology
Volume
18
Issue
5
Page
1186 - 1190
IST-REx-ID

Cite this

Barton NH, Polechova J. The limitations of adaptive dynamics as a model of evolution. Journal of Evolutionary Biology. 2005;18(5):1186-1190. doi:10.1111/j.1420-9101.2005.00943.x
Barton, N. H., & Polechova, J. (2005). The limitations of adaptive dynamics as a model of evolution. Journal of Evolutionary Biology, 18(5), 1186–1190. https://doi.org/10.1111/j.1420-9101.2005.00943.x
Barton, Nicholas H, and Jitka Polechova. “The Limitations of Adaptive Dynamics as a Model of Evolution.” Journal of Evolutionary Biology 18, no. 5 (2005): 1186–90. https://doi.org/10.1111/j.1420-9101.2005.00943.x.
N. H. Barton and J. Polechova, “The limitations of adaptive dynamics as a model of evolution,” Journal of Evolutionary Biology, vol. 18, no. 5, pp. 1186–1190, 2005.
Barton NH, Polechova J. 2005. The limitations of adaptive dynamics as a model of evolution. Journal of Evolutionary Biology. 18(5), 1186–1190.
Barton, Nicholas H., and Jitka Polechova. “The Limitations of Adaptive Dynamics as a Model of Evolution.” Journal of Evolutionary Biology, vol. 18, no. 5, Wiley-Blackwell, 2005, pp. 1186–90, doi:10.1111/j.1420-9101.2005.00943.x.

Export

Marked Publications

Open Data IST Research Explorer

Search this title in

Google Scholar